Wisconsin, 2010

Heavy Snow and Winter Weather in Wisconsin, May 7 to 8, 2010

May 7 to 8, 2010 · NWS GRB · 3 events in 3 counties and zones

A late season snow affected much of north-central and northeast Wisconsin as low pressure moved from central Illinois to lower Michigan. Just over 6 inches of snow fell in 12 hours at several locations in Langlade County and Forest County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A late season snow affected much of north-central and northeast Wisconsin as low pressure moved from central Illinois to lower Michigan. Just over 6 inches of snow fell in 12 hours at several locations in Langlade County and Forest County. Some of the highest snowfalls totals included 6.7 inches at Laona (Forest Co.), 6.5 inches at Crandon (Forest Co.) and 6.0 inches at Elcho (Langlade Co.).

Generally 3 to 5 inches of snow fell in eastern and central Marathon County. An observer near Elderon, in southeast Marathon County, reported 3.0 inches of snow. The heavy, wet snow damaged nearly all of the ginseng gardens in the county as mesh shade structures, designed to protect the plants from sunlight, crushed the plants under the weight of the heavy wet snow. Damage to the crops was estimated to be at least $15 million.

Wisconsin produces 95 percent of the nation's ginseng, most of it in Marathon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 7, 2:44 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 7, 2:44 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT FRI MAY 7 2010

.SHORT TERM...TONIGHT AND SATURDAY.
PRECIPITATION REMAINS THE PRIMARY CONCERN IN THE SHORT TERM.

PRECIPITATION BEGAN TO FALL ACROSS MOST OF THE AREA DURING THE DAY
AS SURFACE LOW PRESSURE MOVED FROM MISSOURI AT 12Z TO INDIANA AT
20Z...AND AN UPPER LEVEL CYCLONE PUSHED EAST FROM THE NORTHERN
PLAINS. DEW POINTS ACROSS THE NORTHERN PART OF THE AREA FELL INTO
THE MIDDLE TO UPPER 20S BY MID MORNING AS TEMPERATURES REACHED
THE LOWER 40S. WHEN PRECIPITATION BEGAN IN THAT PART OF THE STATE
MANY LOCATIONS STARTED OUT WITH SNOW DUE TO EVAPORATIONAL
COOLING...WHILE OTHER LOCATIONS JUST HAD RAIN. AT LEAST SOME
PLACES WHERE PRECIPITATION BEGAN AS SNOW HAD IT CHANGE TO RAIN
ONCE THE SURFACE DEW POINT DEPRESSION SHRANK AND BOTH THE TEMPERATURE
AND DEW POINT WERE ABOVE FREEZING. AT 20Z MOST OF THE FORECAST
AREA HAD RAIN BUT THERE WERE SOME PARTS OF NORTH CENTRAL WISCONSIN
THAT HAD SNOW. WHERE SNOW FELL MUCH OF THE AFTERNOON THERE WAS
LITTLE ACCUMULATION SO FAR...AN THEN ONLY ON GRASSY AREAS AND ON
VEHICLES.

COBB FROM 12Z GFS HAD A TOTAL OF 6.6 INCHES AT RHINELANDER WHILE
THE 12Z NAM HAD 2.0 INCHES. MELTING SNOW THAT HAS BEEN FALLING IN
THE NORTHERN REACHES OF THE AREA AND FARTHER TO THE NORTHWEST HAS
ME LEANING MORE TOWARD THE LOWER GUIDANCE VALUES BUT HPC INTERNAL
SNOWFALL NUMBERS WERE INCREASED DURING THE DAY FROM THEIR MIDNIGHT
SHIFT VALUES. ENDED UP INCREASING ACCUMULATIONS IN MOST PLACES BY
ABOUT AN INCH BUT CONFIDENCE IN THIS FORECAST IS RATHER LOW.

MADE FEW MINOR CHANGES TO TEMPERATURES FOR TONIGHT AND SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...MAIN FCST CONCERNS
INCLUDE FROST/FREEZE POTENTIAL SAT/SUN NGTS...AND PCPN TRENDS WITH
THE NEXT SIGNIFICANT SYSTEM MON NGT TO TUES NGT.

CANADIAN HIGH PRESSURE WILL DOMINATE THE WEATHER DURING THIS PERIOD...
BRINGING PLENTY OF SUNSHINE AND COOL TEMPERATURES. FROST/FREEZE
HEADLINES WILL LIKELY BE NEEDED OVER THE ENTIRE AREA ON SATURDAY
NIGHT. MIN TEMPS MAY APPROACH 20 DEGREES IN THE TYPICAL COLD SPOTS.
ON SUNDAY NIGHT...MORE FROST/FREEZE HEADLINES WILL LIKELY BE NEEDED...
EXCEPT POSSIBLY IN THE FOX VALLEY/LKSHR AREAS.

00Z ECMWF HAS TRENDED A BIT FASTER WITH THE COLORADO LOW THAT TRACKS
THROUGH THE WSTRN GREAT LKS REGION MONDAY NIGHT THROUGH TUESDAY NIGHT.
DID MAKE SOME MINOR ADJUSTMENTS TO INCREASE POPS ON MONDAY NIGHT...
AND DECREASE THEM SLIGHTLY ON TUESDAY NIGHT. DIDN'T WANT TO MAKE
BIG CHANGES...SINCE THE ECMWF ENSEMBLE MEAN WAS SLOWER (AND FARTHER
SOUTH) THAN THE OPERATIONAL RUN. LOW-LEVEL THICKNESSES SUGGEST
THAT IT MAY GET NEARLY COOL ENOUGH TO SUPPORT A MIX OF RAIN AND
SNOW OVER FAR N WI DURING THE NIGHTTIME HOURS...BUT WILL HOLD OFF
ON THAT FOR NOW.

WEAK HIGH PRESSURE SHOULD BRING A PERIOD OF MAINLY DRY WX FROM WEDS
THROUGH THURSDAY...WITH A WEAK LOW PRESSURE SYSTEM BRINGING A SMALL
CHC OF RAIN ON THURSDAY NIGHT AND FRIDAY. CONFIDENCE IS ON THE LOW
SIDE DURING THIS PERIOD DUE TO MODEL DIFFERENCES.
&&

.AVIATION...EXPECT WIDESPREAD IFR CIGS TO DEVELOP ACROSS THE AREA
DURING THE NIGHT. MFVR CIGS LIKELY FOR A WHILE BEFORE THAT BUT
PRECIPITATION WILL BE FALLING AND ITS TYPE REMAINS IN QUESTION
DURING THE EVENING...BUT SHOULD BE SNOW IN ALL BUT THE LAKESHORE
AREA MOST OF THE NIGHT. AN INCREASE IN VSBYS AND CIGS CAN BE
EXPECTED STARTING ABOUT 12Z TO 15Z ON SATURDAY.
&&

.MARINE...A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH
SATURDAY. WINDS WILL BACK NORTHWEST AND INCREASE TONIGHT AS
A DEEPENING LOW PRESSURE SYSTEM LIFTS INTO THE EASTERN GREAT
LAKES REGION. THERE WILL LIKELY BE A PERIOD LATE TONIGHT INTO
EARLY SATURDAY WHEN GUSTS WILL APPROACH GALE CRITERIA IN THE
GILLS ROCK/DEATH'S DOOR AREA. WILL KEEP A HEAVILY WORDED SMALL
CRAFT ADVISORY GOING FOR NOW...AND HAVE THE EVENING SHIFT
DETERMINE IF AN UPGRADE TO A GALE WARNING IS NEEDED.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
SATURDAY FOR WIZ005-010>012-018-019.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT
SATURDAY FOR WIZ013-020-021-073-074.

WINTER WEATHER ADVISORY FROM 1 AM TO 7 AM CDT SATURDAY FOR
WIZ022.

&&

MG/KIECKBUSCH
Hazardous weather outlook, May 7, 1:52 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CDT FRI MAY 7 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
252 PM CDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE LIKELY ACROSS NORTH
CENTRAL AND FAR NORTHEAST WISCONSIN TONIGHT...ROUGHLY NORTH OF A
LINE FROM MERRILL TO ANTIGO TO OCONTO TO STURGEON BAY. SOUTH OF
THIS LINE...1 TO 3 INCHES OF SNOW CAN BE EXPECTED ON MAINLY
GRASSY AREAS. WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR
NORTH CENTRAL AND FAR NORTHEAST WISCONSIN FOR TONIGHT. PERSONS
WITH EARLY WEEKEND TRAVEL PLANS SHOULD LISTEN TO THE LATEST
FORECASTS AND STATEMENTS ON THIS LATE SEASON WINTER STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

FROST OR FREEZE HEADLINES ARE LIKELY ACROSS THE ENTIRE FORECAST
AREA ON SATURDAY NIGHT...AND ACROSS MUCH OF THE REGION ON SUNDAY
NIGHT.

A POTENT LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS THE
WESTERN GREAT LAKES REGION TUESDAY AND TUESDAY NIGHT. AT THIS
TIME...MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO PASS
SOUTH OF THE AREA. WE WILL CONTINUE TO MONITOR THIS SYSTEM FOR
ANY SHIFT IN THE STORM TRACK THAT WOULD BRING AN INCREASED CHANCE
OF THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY TONIGHT.

LMZ521-522-541>543-082000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
252 PM CDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE TONIGHT. NORTHWEST
WINDS GUSTING TO NEAR GALE FORCE ARE EXPECTED IN THE SISTER BAY...
GILLS ROCK AND DEATHS DOOR AREAS LATE TONIGHT INTO EARLY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH SATURDAY...
AND MAY REDEVELOP AGAIN FROM MONDAY NIGHT INTO TUESDAY NIGHT.

MG/TSK

In the hours before

Special weather statement, May 7, 2:04 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT FRI MAY 7 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-080400-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
304 PM CDT FRI MAY 7 2010

...FROST AND FREEZE CONDITIONS APPEAR LIKELY OVER THE WEEKEND...

A COOL CANADIAN AIR MASS WILL SETTLE OVER WISCONSIN OVER THE WEEKEND.
CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE
20S ACROSS MOST OF NORTH CENTRAL...CENTRAL AND NORTHEAST WISCONSIN
ON SATURDAY NIGHT...WITH THE TYPICAL COLD SPOTS LIKELY DROPPING TO
NEAR 20 DEGREES. A HARD FREEZE IS LIKELY IN THESE AREAS. ALTHOUGH
TEMPERATURES WILL PROBABLY STAY IN THE LOWER TO MIDDLE 30S IN THE
FOX VALLEY AND LAKESHORE AREAS...WIDESPREAD FROST IS STILL EXPECTED.

ANOTHER COLD NIGHT IS IN STORE FOR SUNDAY NIGHT...ALTHOUGH A
WIDESPREAD FREEZE IS EXPECTED TO BE CONFINED TO MAINLY NORTH
CENTRAL AND FAR NORTHEAST WISCONSIN.

GARDENERS AND OTHERS WITH AGRICULTURAL INTERESTS WILL NEED TO TAKE
PRECAUTIONS TO PROTECT TENDER VEGETATION FROM THE COLD THIS
WEEKEND.

KIECKBUSCH
Local storm report, May 7, 4:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     SNOW             MINOCQUA                45.86N 89.69W
05/07/2010  M0.4 INCH        ONEIDA             WI   TRAINED SPOTTER

            SLUSHY ACCUMULATION ON THE GRASSY AREAS.

&&

TERIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Weather, Marathon

When
May 7, 6:00 PM CST to May 8, 6:00 AM CST
Where
Marathon forecast zone
Crop damage
$15 million
Reported by
Newspaper
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Heavy Snow, Forest

When
May 7, 6:00 PM CST to May 8, 6:00 AM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Heavy Snow, Langlade

When
May 7, 6:00 PM CST to May 8, 6:00 AM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233813, 233814, 233815.